Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the extension of mappings in Stone-Weierstrass spaces


Author: Anthony J. D’Aristotle
Journal: Trans. Amer. Math. Soc. 208 (1975), 91-101
MSC: Primary 54C20
DOI: https://doi.org/10.1090/S0002-9947-1975-0385790-9
MathSciNet review: 0385790
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: N. Veličko generalized the well-known result of A. D. Taĭmanov on the extension of continuous functions by showing that Taĭmanov's theorem holds when $ Y$ (the image space) is $ H$-closed and Urysohn and the mapping $ f$ is weakly $ \theta $-continuous. We obtain, in a more direct fashion, an even stronger generalization of this theorem.

We proceed to show that the class of all SW spaces is not reflective in the category of all completely Hausdorff spaces and continuous mappings. However, an epi-reflective situation is achieved by suitably enlarging the class of admissible morphisms.

We conclude by establishing a number of results about SW extension spaces.


References [Enhancements On Off] (What's this?)

  • [1] P. Alexandroff and P. Urysohn, Zur theorie der topologischen Räume, Math. Ann. 92 (1924), 258-266. MR 1512213
  • [2] P. Alexandroff, Bikompakte Erweiterungen topologischer Räume, Mat. Sb. (N. S.) 5 (47) (1939), 403-423. (Russian) MR 1, 318. MR 0001914 (1:318b)
  • [3] B. Banaschewski, On the Weierstrass-Stone approximation theorem, Fund. Math. 44 (1957), 249-252. MR 19, 1182. MR 0092931 (19:1182b)
  • [4] -, Extensions of topological spaces, Can ad. Math. Bull. 7 (1964), 1-22. MR 28 #4501. MR 0161293 (28:4501)
  • [5] N. Bourbaki, Eléments de mathématique. Part 1. Les structures fondamentales de l'analyse. Livre III: Topologie générale. Chaps. 4, 5, 6, 7, 8, 9, 10, Actualités Sci. Indust., nos. 1029, 1045, 1084, Hermann, Paris, 1947, 1958, 1961; English transl., Hermann, Paris; Addison-Wesley, Reading, Mass., 1966. MR 9, 261; 30 #3439; 26 #6918; 34 #5044b.
  • [6] R. F. Dickman, Jr., Compactifications and realcompactifications of arbitrary topological spaces, Virginia Polytechnic Institute and State University (unpublished).
  • [7] R. Engelking, Remarks on realcompact spaces, Fund. Math. 55 (1964), 303-308. MR 31 #4000. MR 0179757 (31:4000)
  • [8] S. Fomin, Extensions of topological spaces, Ann. of Math. (2) 44 (1943), 471-480. MR 5, 45. MR 0008686 (5:45g)
  • [9] Z. Frolík, Generalisations of compact and Lindelöf spaces, Czechoslovak Math. J. 9 (84) (1959), 172-217. (Russian) MR 21 #3821. MR 0105075 (21:3821)
  • [10] -, A generalization of realcompact spaces, Czechoslovak Math. J. 13 (88) (1963), 127-138. MR 27 #5224. MR 0155289 (27:5224)
  • [11] L. Gillman and M. Jerison, Rings of continuous functions, University Ser. in Higher Math., Van Nostrand, Princeton, N. J., 1960. MR 22 #6994. MR 0116199 (22:6994)
  • [12] H. Herrlich and G. E. Strecker, $ H$-closed spaces and reflective subcategories, Math. Ann. 177 (1968), 302-309. MR 38 #2744. MR 0234427 (38:2744)
  • [13] H. Herrlich, On the concept of reflections in general topology, Contributions to Extension Theory of Topological Structures (Proc. Sympos., Berlin, 1967), Deutsch. Verlag Wissensch., Berlin, 1969, pp.105-114. MR 44 #2210. MR 0284986 (44:2210)
  • [14] E. Hewitt, Certain generalizations of the Weierstrass approximation theorem, Duke Math. J. 14 (1947), 410-427. MR 9, 95. MR 0021662 (9:95e)
  • [15] M. Katětov, Über $ H$-abgeschlossene und bikompakte Räume, Časopis Pěst. Mat. Fys. 69 (1940), 36-49. (German) MR 1, 317. MR 0001912 (1:317i)
  • [16] C.-T. Liu, Absolutely closed spaces, Trans. Amer. Math. Soc. 130 (1968), 86-104. MR 36 #2107. MR 0219024 (36:2107)
  • [17] B. Mitchell, Theory of categories, Pure and Appl. Math., vol. 17, Academic Press, New York, 1965. MR 34 #2647. MR 0202787 (34:2647)
  • [18] J. Porter and J. Thomas, On $ H$-closed and minimal Hausdorff spaces, Trans. Amer. Math. Soc. 138 (1969), 159-170. MR 38 #6544. MR 0238268 (38:6544)
  • [19] J. Porter and C. Votaw, $ H$-closed extensions. II, University of Kansas, 1973 (preprint). MR 0326659 (48:5002)
  • [20] A. B. Raha, On completely Hausdorff-completion of a completely Hausdorff space, Pacific J. Math. 38 (1971), 161-166. MR 46 #6299. MR 0307178 (46:6299)
  • [21] R. M. Stephenson, Jr., Spaces for which the Stone-Weierstrass theorem holds, Trans. Amer. Math. Soc. 133 (1968), 537-546. MR 37 #3337. MR 0227753 (37:3337)
  • [22] -, Product spaces for which the Stone-Weierstrass theorem holds, Proc. Amer. Math. Soc. 21 (1969), 284-288. MR 40 #3499. MR 0250260 (40:3499)
  • [23] A. D. Taĭmanov, On extension of continuous mappings of topological spaces, Mat. Sb. (N. S.) 31 (73) (1952), 459-463. (Russian) MR 14, 395. MR 0050871 (14:395a)
  • [24] N. V. Veličko, $ H$-closed topological spaces, Mat. Sb. 70 (112) (1966), 98-112; English transl., Amer. Math. Soc. Transl. (2) 78 (1968), 103-118. MR 33 #6576. MR 0198418 (33:6576)
  • [25] -, On extension of mappings of topological spaces, Sibirsk. Mat. Ž. 6 (1965), 64-69; English transl., Amer. Math. Soc. Transl. (2) 92 (1970), 41-47. MR 31 #4010; 42 #3. MR 0179767 (31:4010)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54C20

Retrieve articles in all journals with MSC: 54C20


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0385790-9
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society